Try it
Pediatrics · Cardiology: Ebstein anomaly
Sample itemA newborn has cyanosis and a massively enlarged right atrium on chest X-ray (box-shaped heart). Maternal use of which drug during pregnancy is associated?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Lithium
Ebstein anomaly is apical displacement of the septal and posterior tricuspid leaflets, with atrialisation of the right ventricle, and has an association with maternal lithium. It is associated with WPW syndrome and supraventricular tachycardia. Cyanosis results from right-to-left atrial shunting.
Option by option
A. Warfarin
Warfarin is linked to nasal hypoplasia and chondrodysplasia punctata.
B. Thalidomide
Thalidomide causes limb defects.
C. Phenytoin
Phenytoin is linked to fetal hydantoin syndrome.
D. Lithium (correct)
Correct. Lithium is associated with Ebstein anomaly.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?